Alert archive / Kansas / Areal Flood Warnings in 2016
Areal Flood Warning 113, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Aug 29, 2016, 4:23 PM CDT for Barton County, Kansas. It was in force for 7 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2016, 4:23 PM CDT (21:23 UTC)
- Expired
- Aug 29, 2016, 10:53 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Barton County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:48 PM CDT | FLOOD | Wnw Great Bend, KS | WATER ACROSS THE ROAD AT 10TH STREET AND PATTON ROAD. |
| Aug 29, 5:10 PM CDT | FLOOD | Great Bend, KS | SIX INCHES OF WATER OVER WEST 10TH STREET IN GREAT BEND. OBSERVER REPORTED 2.30 INCHES OF RAIN WITH MOST OF THAT COMING IN AROUND AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162 WGUS43 KICT 292123 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 423 PM CDT MON AUG 29 2016 KSC009-300130- /O.NEW.KICT.FA.W.0113.160829T2123Z-160830T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARTON KS- 423 PM CDT MON AUG 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLOOD WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 830 PM CDT * AT 422 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN WHICH WILL CAUSE FLOODING. UP TO ONE INCH OF RAIN HAS ALREADY FALLEN IN THE PAST 30 MINUTES. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREAT BEND...HOISINGTON...PAWNEE ROCK...ALBERT...OLMITZ... GALATIA...SUSANK...ODIN...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3869 9903 3870 9861 3826 9859 3826 9903 $$ METZGER
2 follow-up statements
604 WGUS43 KICT 300126 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT MON AUG 29 2016 KSC009-300430- /O.EXT.KICT.FA.W.0113.000000T0000Z-160830T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARTON KS- 826 PM CDT MON AUG 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * FLOOD WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 1130 PM CDT * AT 824 PM CDT...LAW ENFORCEMENT HAS REPORTED FLOODED ROADS IN GREAT BEND WHICH CONTINUE TO BE BARRICADED. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... GREAT BEND...HOISINGTON...PAWNEE ROCK...ALBERT...OLMITZ... GALATIA...SUSANK...ODIN...GREAT BEND AIRPORT AND CHEYENNE BOTTOMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3869 9903 3870 9861 3826 9859 3826 9903 $$ METZGER
165 WGUS83 KICT 300353 FLSICT FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1053 PM CDT MON AUG 29 2016 KSC009-300403- /O.CAN.KICT.FA.W.0113.000000T0000Z-160830T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BARTON KS- 1053 PM CDT MON AUG 29 2016 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR BARTON COUNTY... FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3869 9903 3870 9861 3826 9859 3826 9903 $$ METZGER
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 29, 2:58 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 29, 2:58 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Wichita KS 258 PM CDT MON AUG 29 2016 .SHORT TERM...(This evening through Thursday night) Issued at 251 PM CDT Mon Aug 29 2016 An upper shear axis over the central and southern High Plains may drift only slightly northeastward tonight into Tuesday. This shear axis is then progged to push slowly southward through Kansas/Missouri Tuesday night into Wednesday, as an upper trough deepens over the Great Lakes/Ohio Valley. A very moist, subtropical airmass (PW's 1-2 standard deviations above the mean) will be in place across the region through Wednesday, before a front pushes some drier, less unstable air through from Wednesday night into Thursday. Scattered, diurnally-enhanced convection may diminish after sunset across south-central/southeast Kansas. However, convection chances will be most probable/persistent in a corridor along and just east of the aforementioned shear axis from southwest through north- central Kansas tonight, possibly expanding a bit further east/northeast Tuesday. Pockets of heavy rainfall/localized flooding can be expected with the slow-moving storm clusters, aided by weak upper diffluent flow. Isolated strong wet downbursts will also be possible in this weak shear environment. Shower/storm chances will then become likely area-wide Tuesday night into Wednesday as the shear axis begins a slow southward shift. Again, locally heavy rainfall and localized flooding will be the main threats with this activity, with isolated strong wet downbursts possible. Rain chances should diminish from northeast to southwest from Wednesday night into early Thursday, as drier air advects into the region. .LONG TERM...(Friday through Monday) Issued at 251 PM CDT Mon Aug 29 2016 GFES/ECMWF indicate upper ridging over the south-central CONUS at the beginning of this extended period, will shift east to the southeastern U.S., while a mean, positively-tilted upper trough moves across the western states, affecting the northern/central Plains by Sunday/Monday. Lee troughing and southerly return flow should allow temperatures to climb to slightly above seasonal averages by Sunday/Monday, just ahead of a cold frontal passage. Isolated, mainly elevated convection is possible over the central part of Kansas during the nighttime/morning hours this weekend. A better chance of thunderstorms may arrive Monday pm/night, as the cold front encounters rich gulf moisture, with our forecast area in the right-rear quadrant of an upper level jet streak. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1228 PM CDT Mon Aug 29 2016 Light and variable winds will become light and southeasterly across the area this afternoon and evening before becoming light and variable once again overnight. Scattered showers and thunderstorms are expected to develop within a moist and uncapped airmass across the area by early afternoon with much of the activity remaining diurnally driven. Locations across central KS may see some lingering activity tonight where subtle H7 convergence was progged within the moist plume evident on water vapor imagery. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 86 69 83 / 30 40 50 60 Hutchinson 68 84 67 81 / 50 60 60 60 Newton 69 84 67 81 / 30 50 60 60 ElDorado 70 85 68 83 / 30 50 50 60 Winfield-KWLD 70 87 69 85 / 20 40 40 60 Russell 66 82 65 80 / 60 60 60 60 Great Bend 66 82 65 81 / 60 60 60 60 Salina 69 83 68 81 / 50 60 60 60 McPherson 67 83 67 81 / 50 60 60 60 Coffeyville 71 91 70 85 / 20 30 30 60 Chanute 71 87 69 82 / 20 40 40 60 Iola 71 86 69 82 / 20 50 40 60 Parsons-KPPF 71 89 70 84 / 20 30 30 70 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...MWM
Hazardous weather outlook, Aug 29, 3:35 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT MON AUG 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 335 PM CDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT CLUSTERS OF THUNDERSTORMS WILL PERSIST INTO TONIGHT...ESPECIALLY ACROSS CENTRAL KANSAS WHERE LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE. AN ISOLATED STRONG STORM OR TWO IS ALSO POSSIBLE WITH STRONG DOWNBURST WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...LOCALIZED FLOODING...AND ISOLATED STRONG DOWNBURST WIND GUSTS. THUNDERSTORMS COULD AFFECT SOME OF THE REGION AGAIN FOR LATE FRIDAY NIGHT INTO THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 29, 2:03 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT MON AUG 29 2016
KSZ033-048-291930-
ELLSWORTH KS-LINCOLN KS-
203 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR KANOPOLIS...MOVING NORTHWEST AT
25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...ELLSWORTH AIRPORT...
KANOPOLIS STATE PARK AND KANOPOLIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3875 9793 3870 9793 3860 9806 3882 9841
3900 9816
TIME...MOT...LOC 1903Z 136DEG 21KT 3872 9805
MCGUIRESpecial weather statement, Aug 29, 3:37 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON AUG 29 2016
KSZ032-292100-
RUSSELL KS-
337 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF RUSSELL...MOVING
NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3898 9904 3913 9887 3888 9859 3874 9875
3890 9904
TIME...MOT...LOC 2036Z 132DEG 10KT 3886 9874
MCGUIRESpecial weather statement, Aug 29, 4:17 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 417 PM CDT MON AUG 29 2016 KSZ032-047-292200- RUSSELL KS-BARTON KS- 417 PM CDT MON AUG 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... RUSSELL COUNTY IN CENTRAL KANSAS... BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 500 PM CDT * AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR GORHAM...OR 6 MILES WEST OF RUSSELL...MOVING NORTHWEST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...CLAFLIN...LUCAS... GORHAM...LURAY...DORRANCE...ALBERT...OLMITZ...MILBERGER... BUNKER HILL...PARADISE...GALATIA...SUSANK...WALDO... WILSON STATE PARK...WILSON LAKE AND ODIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS CAN PRODUCE PONDING OF WATER ON ROADWAYS IN A VERY SHORT PERIOD OF TIME. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3913 9904 3913 9849 3827 9848 3827 9903 TIME...MOT...LOC 2116Z 126DEG 17KT 3886 9896 METZGER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:03 PM CDT | Special Weather Statement | ICT | Ellsworth | 27 min |
| Aug 29, 3:37 PM CDT | Special Weather Statement | ICT | Russell | 23 min |
| Aug 29, 4:17 PM CDT | Special Weather Statement | ICT | Barton, Russell | 43 min |
Nearby
Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.